CRPS Two Years, Pain Free on Low Dose Naltrexone
01/29/2012 — Nancy Sajben MD
Girl with CRPS cold type two years, pain free on naltrexone 3 mg
KR, 17 year old seen 11/4/11, with Complex Regional Pain Syndrome [CRPS] involving left lower limb from foot to hip, onset 3/09. She has nonspecific immune system abnormalities and many food sensitivities that caused leaky gut syndrome and 30 lb weight loss with certain foods causing the stomach to be rock hard and vomit. Elimination diet allowed her to regain 30 lbs.
CRPS diagnosed February 2011, two years after first symptoms. The leg was cold, purple, mottled with allodynia. Pain had been 9 on scale of 10 for weeks prior to my visit when she was started on prednisone 60 mg x 1 week, 40 mg 1 week, and a few days on 20 mg, dropping her average pain to 4/10. Pain at my visit 11/4/11, ranged from 4 to 9, average 5, that was 40% better after prednisone. She takes a wheelchair to school and for distance, is able to walk short distances with cane, and without cane she concentrates walking slowly to avoid limp. She is very bright, highly motivated and described the limb as cold, aching, throbbing, shooting, stabbing, sharp, tender, burning, exhausting, tiring, miserable, unbearable. Pain severely interfered with walking, work, sleep, enjoyment of life, general activity, and relations with others. At rare times, the limb would jump. Numbness was present posteriorly off and on, especially when sitting, not present when standing.
She had good health until mononucleosis at age 13 in October 2007. A few weeks later irritable bowel syndrome began (IBS-C), then CRPS began after injury March 2009, reinjury July 2009, then no problems until February 2011. The initial injury occurred when roughhousing with a friend, and her foot pulled her toes in a dorsiflexed position. The next day it was swollen and purple with bruising pain after the first injury. She was in a boot for several weeks. CRPS improved, she went to Peru climbing Machu Pichu when she was reinjured again. The foot was swollen, burning with allodynia. She was taken to a hospital in Chile where they wrapped the foot, advised to take Advil. Once home, she went to physical therapy. It resolved in 6 weeks.
February 2011, fulfilling PE for high school, she tried out for swim team. Day two, she had pain from kicking in the water and was never able to get back into the water. She was in crutches the next 2.5 months and began physical therapy three times weekly since then. Pain began in the sole of the foot, but a slip and fall in the rain caused pain to spread to the hip. A flare in the past month caused pain much more in the left knee after prolonged sitting for tests. She now takes her wheelchair to school which she began to use early October 2011. She was in the chair consistently two weeks, now only as needed, and never uses it at home. She has used a cane since later April when she got off her crutches. In hot weather, the cold left lower limb sweats profusely. No hair changes. On prednisone, toes nails grow faster. She has used warm and cold compresses to relieve pain. She failed gabapentin when it caused her to be nonfunctional on 900 mg/day with no relief. Lyrica caused hives. Nortriptyline caused personality change, becoming very mean, an Atilla the Hun, opposite her usual good nature. Cymbalta 20 mg – severe dry throat, thick mucous, medications lodged in esophagus. Tried Tramadol 25 mg TID and Naproxen 500 bid.
Incidentally, she saw a neurologist at Children’s Hospital in 2009 due to sudden onset of diplopia that was found due to allergy to contacts, and resolved with new contacts. She saw an allergist in 2010, and tested positive for nonspecific autoimmune disorder: ANA 1:160 speckled, positive for food sensitivities, and after four months of stopping certain foods, ANA was negative: gluten, dairy, garlic, broccoli, lima beans, banana, asparagus, pineapple, oyster, mushroom. While eating those foods she had IBS-C, stomach would harden, causing vomiting, and she lost 30 lbs, was 120 before —- it is part of the leaky gut syndrome that prevented her to absorb certain nutrients. She has regained weight and all symptoms resolved. She does not have dry mouth or dry eyes. She is sensitive to normal doses of medications like her grandmother.
Exam: Toes are cold on the left. At the moment, no changes in hair, skin color, temperature, sweating. Stretch reflexes symmetrical, brisk in both lower limbs. She uses a cane but is able to walk slowly without limp, carefully, holding both arms stiffly at her side as she concentrates on walking. Sensory examination was not detailed due to patient discomfort and long trip from home that was very tiring.
Treatment: Prednisone was rapidly tapered off. Begin 1 mg low dose naltrexone [LDN]. Begin N-acetyl cysteine [NAC] 600 mg x 3/day for “cold” CRPS – it is reported to take 3 or 4 months to help.
Reponse: Mom wrote a few days later, “On the way home from our visit in La Jolla, K started to experience sensation in her leg. You had asked her at the appointment if she had numbness and she could feel some in the back of her leg. She didn’t realize the extent of it. The Naltrexone [1 mg] seems to be awakening areas of her leg. She has felt more muscle pain as well. She feels this may be because she is able to use more muscles in her leg with the increased feeling. She also had her foot stepped on the next day (Saturday). In the past, she would have been incapacitated with the pain for a couple weeks. With the Naltrexone, she felt very little pain at all. We were both very excited to see these changes. She is at about a level 3 to 4 in pain.”
Encouraged mom to continue increasing LDN as tolerated.
11/16/11, ” K is pain free at 3 mg of Naltrexone. We are not sure of any side effects at that level as she has a cold/flu and has had nausea and headaches. She does not have any sleep issues so far. K thought the Delsym was making her lightheaded. She will start it again as soon as she is feeling better.…
Needless to say, it makes me very happy to know I am able to help someone in pain, especially a child.
Click here for the original article online.